Arkansas, 2008

Tornado and Tropical Storm in Arkansas, September 1 to 3, 2008

September 1 to 3, 2008 · NWS JAN · 5 events in 2 counties and zones

Hurricane Gustav was the 2nd major hurricane of the 2008 Atlantic Hurricane Season. It took shape as a tropical depression on the morning of August 25th just southeast of Haiti, and rapidly strengthened to hurricane status by the morning of August 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.8 million
Crop damage
$31 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Hurricane Gustav was the 2nd major hurricane of the 2008 Atlantic Hurricane Season. It took shape as a tropical depression on the morning of August 25th just southeast of Haiti, and rapidly strengthened to hurricane status by the morning of August 26th. After inflicting serious damage on portions of Haiti, Jamaica, and Cuba, Gustav entered into the southeastern portion of the Gulf of Mexico and took aim at the Gulf Coast of the United States. Although Gustav attained Category 4 status earlier in its life, Gustav eventually made landfall as a strong Category 2 system at Cocodrie, Louisiana, on September 1st, containing maximum sustained winds around 110 mph. Gustav slowed down and weakened as it continued on its northwest track across southern Louisiana where major damage was inflicted. The pace of the system continued to slow dramatically over the next few days as it turned gradually to the right around a large ridge of high pressure over the Southeast. The remnants of Gustav finally began moving rapidly away from the Lower Mississippi Valley on the 4th as an incoming disturbance deflected it to the northeast. Gustav was responsible for multiple hazardous weather elements across the service area such as tropical storm force winds, tornadoes, flash flooding, and areal flooding from extensive rains.

As the center of Gustav crossed much of southern Louisiana, tropical storm force winds extended into southern Mississippi and portions of east central Louisiana. Sustained winds were between 35 and 45 mph with higher gusts between 70 and 100 mph occurred. Tree and power line damage was extensive across these areas which resulted in widespread power outages, some of which lasted for 3 to 5 days.

As Gustav slowed across central Louisiana, the outer rainbands continued to rotate across much of southern and central Mississippi. This kept those portions of Mississippi in the region which was favorable for tornadoes. Over 3 days, 26 tornadoes were confirmed, all of which were in the EF0 to EF1 range.

As Gustav slowed on September 2nd, flash flooding became a major issue which lasted into the 3rd as the storm slowly lifted to the north and northeast. The first round of heavy rain and flash flooding was across portions of southeast Mississippi as the outer rainbands started to move across the same areas. Total rainfall across this area was between 4 and 7 inches. The heaviest rains fell across areas near and west of the Mississippi River. Some of the Mississippi counties boarding the river received 8 to 11 inches of rain. Areas west of the river across Louisiana and southeast Arkansas saw extreme rainfall. Many locations received between 11 and 20 inches of rain. The highest measured rainfall was at Larto Lake where 21 inches fell. The flooding rains had a tremendous impact on area crops. Crop damage was extensive across Louisiana and western Mississippi. The flooding rains came at a crucial time as most crops will be harvested in September. Crop damage from Gustav will range between 300-400 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 1, 3:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 1, 3:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT MON SEP 1 2008

.SHORT TERM...SERIOUS IMPACTS FROM GUSTAV WILL CONTINUE INTO THE
EVENING. THE CENTER OF THE HURRICANE HAS LIFTED INTO SERN LA AND
WILL SLOWLY LIFT NWWD ACROSS LA OVER THE NEXT DAY OR SO. SQUALLS AND
A HEALTHY POTENTIAL FOR TORNADOES WILL CONTINUE INTO THE EVENING AND
THE TORNADO WATCH HAS BEEN EXPANDED TO COVER SERN AR/MS DELTA ZONES.
WIND GUSTS WELL ABOVE HURRICANE STRENGTH /92 MPH/ HAVE BEEN REPORTED
AT BATON ROUGE THIS AFTERNOON. A BIG CONCERN IS THE GOOD POSSIBILITY
THAT WIND GUSTS WILL INCREASE SIGNIFICANTLY OVER SWRN ZONES AS THE
HURRICANE CENTER LIFTS TO THE NW CLOSER TO THOSE AREAS. ALTHOUGH
GUSTAV WILL CONTINUE TO WEAKEN...WIND GUSTS NEAR HURRICANE STRENGTH
WILL REMAIN POSSIBLE OVER SWRN ZONES THROUGH MIDNIGHT. HEALTHY QPF
FIELDS WILL CONTINUE AS TROPICAL RAIN BANDS MOVE THROUGH TONIGHT AND
TOMORROW. THE EURO IS HEAVIEST ON PCPN TUESDAY...ADDING ANOTHER 2-3
INCHES OF RAIN TO THE WATCH AREA. WILL CONTINUE FLASH FLOOD WATCH
THROUGH TUESDAY FOR NOW.

HAVE TRIED TO TAPER WIND RISKS FROM THE EAST OVERNIGHT BUT THESE
WILL BE ADJUSTED AS THE NIGHT WEARS ON. STRONG 850 MB FLOW WILL
CONTINUE THROUGH TOMORROW OVER WRN ZONES AND WILL SEE GUSTY WIND
CONTINUE...ESPECIALLY IN RAINBANDS AND ASSOCIATED CONVECTION WHEN
WINDS GET MIXED DOWN TO THE SURFACE.

CONSIDERABLE RAINFALL TOTALS REMAIN OVER EXTREME WRN ZONES THROUGH
TUESDAY NIGHT. THE REMNANTS OF GUSTAV LIFT INTO EXTREME NERN TX
WEDNESDAY WITH 850 MB FLOW STILL HANGING AROUND 50 KTS ALONG THE MS
RIVER REGION INTO WED AFTERNOON BEFORE THE LOW GRADUALLY CURVES BACK
NEWD INTO AR.

.LONG TERM...THE FORECAST FOR THE EXTENDED IS DIFFICULT BUT
CONTINUES TO LOOK LIKE IT COULD BE A WET ONE. THE MDLS CONTINUE TO
SUGGEST GUSTAV SLOWING DOWN CONSIDERABLY AND POSSIBLY STALLING IN
THE AREA. IF THE REMNANTS OF GUSTAV DO STALL OUT OR SLOW DOWN THIS
WILL SET THE STAGE FOR A PROLONGED PERIOD OF RAIN. IF THIS SCENARIO
SETS UP THEN THE FLASH FLOOD WATCH MAY BE EXTENDED INTO THU WHERE
IT LOOKS LIKE AN AREA OF HEAVY RAIN COULD SET UP ACROSS NERN LA/SERN
AR AND WRN MS. AFTER THU IT STILL LOOKS LIKE THERE WILL BE A DECENT
CHANCE FOR SOME RAIN INTO THE WEEKEND. /CAB/

&&

.AVIATION...CEILINGS ACROSS THE REGION WERE GENERALLY MVFR TO VFR
CONDITIONS THIS AFTERNOON. TROPICAL SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE FOR MVFR TO IFR ISSUES WITH PERIODS OF
HEAVY RAINS ACROSS THE REGION FOR THE NEXT 24 HOURS. EXPECT CEILINGS
FROM MVFR-IFR LEVELS TO DEVELOP FROM THE SOUTH FOR LATE THIS
AFTERNOON THROUGH TONIGHT INTO TUESDAY MORNING. STRONG GUSTY WINDS
WILL ALSO BE AN ISSUE FOR TODAY AND TONIGHT. THE HIGHEST WINDS WILL
OCCUR OVER CENTRAL AND SRN ZONES WITH TROPICAL STORM FORCE GUSTS
POSSIBLE SOUTH OF I-20. WIND WILL INCREASE OVER NWRN AREAS DURING
THE EVENING AS GUSTAV LIFTS NWWD ACROSS LA./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  81  72  85 / 100 100  82  95
MERIDIAN      74  81  71  86 /  83  91  62  71
VICKSBURG     73  82  73  84 / 100 100  99  98
HATTIESBURG   73  81  73  86 / 100 100  57  69
NATCHEZ       74  80  75  82 / 100  98  99  94
GREENVILLE    73  83  72  81 /  93  99  97 100
GREENWOOD     73  82  72  83 /  84  92  77  92

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR MSZ029>033-038-039-
     045-046.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR MSZ047-
     053-059>061.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ040>043-047>050-
     053>056-059>066-072>074.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR MSZ051-052-057-058.

     WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ018-019-025>028-
     034>037-040>044-050.

     TROPICAL STORM WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR
     MSZ056-064>066-072>074.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     MSZ056-064>066-072>074.

     TROPICAL STORM WIND WARNING UNTIL 1 AM CDT TUESDAY FOR MSZ048-
     049-054-055-062-063.

     WIND ADVISORY FROM 1 AM TO 7 AM CDT TUESDAY FOR MSZ048-049-054-
     055-062-063.

LA...TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR
     LAZ007>009-015-016-023>026.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ARZ074-075.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR ARZ074-075.

&&

03/17/CAB
Hazardous weather outlook, Sep 1, 1:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON SEP 1 2008

ARZ074-075-LAZ007>009-015-016-023-025-MSZ040>043-047>050-053>056-
021900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-SMITH-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT AND TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH
HIGHER WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 1 TO 3 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

MSZ018-019-025>039-044>046-051-052-057-058-021900-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-JASPER-
CLARKE-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 15 TO 25 MPH WITH HIGHER
WIND GUSTS BETWEEN 30 AND 40 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

LOCALLY HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND
ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER
THE SAME LOCATIONS RESULTING RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

LAZ024-026-MSZ059>063-021900-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH PORTION OF NORTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 30 TO 40 MPH WITH HIGHER
WIND GUSTS BETWEEN 60 AND 70 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF HIGHWAY 84 THROUGH TONIGHT. THE RISK OF
TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY
BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 6 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 6 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

MSZ064>066-072>074-021900-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH HIGHER
WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 5 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 5 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE
REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY
SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY
IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Local storm report, Sep 1, 2:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          3 SW BAY SPRINGS        31.95N 89.32W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 531. PROBABLE TORNADO BASED ON RADAR.

&&

FXA
Local storm report, Sep 1, 2:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TROPICAL STORM   PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            TWO TRAVEL TRAILERS FLIPPED OVER.

&&

FXA
Local storm report, Sep 1, 3:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TROPICAL STORM   RALEIGH                 32.03N 89.52W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. BASED ON RADAR MAY BE
            TORNADO TRACKS WITHIN THE COUNTY. SURVEYS WILL BE
            CONDUCTED AT LATER DATES.

&&

FXA
Local storm report, Sep 1, 3:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          6 NNW FANNIN            32.50N 90.00W
09/01/2008                   MADISON            MS   LAW ENFORCEMENT

            ROSS BARNETT RESERVOIR PATROL REPORTS TORNADO ON THE
            GROUND NEAR HWY 43 AT THE RESERVOIR

&&

FXA
Local storm report, Sep 1, 4:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            EXTENSIVE TREE AND POWERLINE DAMAGE ACROSS ADAMS COUNTY.
            ESTIMATE OF 50 PCT OF THE COUNTY WITHOUT POWER. LOTS OF
            ROADS BLOCKED BY TREES AND POWERLINES. MEASURED GUSTS OF
            50 MPH AT NATCHEZ ADAMS CD OFFICE.

&&

FXA
Local storm report, Sep 1, 4:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TROPICAL STORM   10 S HATTIESBURG        31.17N 89.31W
09/01/2008                   FORREST            MS   EMERGENCY MNGR

            SPORADIC REPORTS OF A FEW TREES DOWN ALONG THE PATH OF
            ROTATING SQUALL THAT MOVED ACROSS CENTRAL FORREST COUNTY.
            TREE DOWN ACROSS INTERSTATE 59.

1210 PM     TROPICAL STORM   PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            SCATTERED TREES DOWN ACROSS LAMAR COUNTY ASSOCIATED WITH
            BANDS OF SQUALLS MOVING ACROSS COUNTY.

1215 PM     NON-TSTM WND GST COLUMBIA                31.26N 89.83W
09/01/2008  M52.00 MPH       MARION             MS   LAW ENFORCEMENT

1233 PM     TROPICAL STORM   COLUMBIA                31.26N 89.83W
09/01/2008                   MARION             MS   EMERGENCY MNGR

            POWER OUTAGES AND TREES DOWN ACROSS MARION
            COUNTY...INCLUDING TREES DOWN AND OUTAGES IN THE CITY OF
            COLUMBIA.

1233 PM     TROPICAL STORM   ROXIE                   31.51N 91.07W
09/01/2008                   FRANKLIN           MS   EMERGENCY MNGR

            TREES DOWN ACROSS WESTERN FRANKLIN COUNTY.

1233 PM     TROPICAL STORM   BOGUE CHITTO            31.43N 90.45W
09/01/2008                   LINCOLN            MS   EMERGENCY MNGR

            SCATTERED TREES DOWN AND POWER OUTAGES ACROSS THE
            SOUTHERN PART OF LINCOLN COUNTY.

0134 PM     TORNADO          PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            AT LEAST A BRIEF TOUCHDOWN...FUNNEL CLOUD WITH DEBRIS
            REPORTED NEAR SHERIFF OFFICE. FUNNEL CLOUD ALSO SPOTTED
            ABOUT 1 MILE NW.

0144 PM     TROPICAL STORM   BROOKLYN                31.06N 89.18W
09/01/2008                   FORREST            MS   EMERGENCY MNGR

            TREES DOWN ACROSS HWY 49 AT HWY 13. BLOCKING SOUTHBOUND
            LANE.

0154 PM     FUNNEL CLOUD     12 ENE COLUMBIA         31.32N 89.64W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            ON LAMAR...MARION COUNTY LINE.

0158 PM     NON-TSTM WND GST 12 N COLUMBIA           31.43N 89.83W
09/01/2008  M60.00 MPH       MARION             MS   EMERGENCY MNGR

            MEASURED WIND GUST AS ROTATING SQUALL PASSED BETWEEN
            BUNKER HILL AND SOCIETY HILL NEAR THE MARION/JEFFERSON
            DAVIS COUNTY LINE

0205 PM     TROPICAL STORM   GALLMAN                 31.93N 90.39W
09/01/2008                   COPIAH             MS   AMATEUR RADIO

            TREES AND POWERLINE DOWN

0215 PM     TROPICAL STORM   PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            TWO TRAVEL TRAILERS FLIPPED OVER.

0223 PM     TROPICAL STORM   BROOKHAVEN              31.58N 90.45W
09/01/2008                   LINCOLN            MS   EMERGENCY MNGR

            SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH.
            NUMEROUS...WIDESPREAD TREES DOWN ACROSS LINCOLN COUNTY.
            TREE FELL ON A FIRE ENGINE AND INJURIES HAVE BEEN
            REPORTED.

0223 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN ACROSS ADAMS COUNTY.

0231 PM     TORNADO          2 NE STRINGER           31.89N 89.24W
09/01/2008                   JASPER             MS   LAW ENFORCEMENT

            TREES DOWN ON CR 10. PROBABLE TORNADO BASED ON RADAR.

0240 PM     TORNADO          3 SW BAY SPRINGS        31.95N 89.32W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 531. PROBABLE TORNADO BASED ON RADAR.

0417 PM     TROPICAL STORM   RALEIGH                 32.03N 89.52W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. BASED ON RADAR MAY BE
            TORNADO TRACKS WITHIN THE COUNTY. SURVEYS WILL BE
            CONDUCTED AT LATER DATES.

0440 PM     TORNADO          6 NNW FANNIN            32.50N 90.00W
09/01/2008                   MADISON            MS   LAW ENFORCEMENT

            ROSS BARNETT RESERVOIR PATROL REPORTS TORNADO ON THE
            GROUND NEAR HWY 43 AT THE RESERVOIR

0538 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            EXTENSIVE TREE AND POWERLINE DAMAGE ACROSS ADAMS COUNTY.
            ESTIMATE OF 50 PCT OF THE COUNTY WITHOUT POWER. LOTS OF
            ROADS BLOCKED BY TREES AND POWERLINES. MEASURED GUSTS OF
            50 MPH AT NATCHEZ ADAMS CD OFFICE.

&&

FXA

The radar

The Little Rock radar (KLZK), 189 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 tropical storm, 1 tornado. Local standard time, as filed.

Tropical Storm, Ashley

When
September 1, 5:00 PM CST to September 2, 6:00 AM CST
Where
Ashley forecast zone
Property damage
$800,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Tropical storm force winds occurred across Ashley County as the outer edges of Hurricane Gustav moved across central Louisiana. Numerous trees and several power lines were blown down and blocked area roads. Wind gusts peaked between 40 and 50 mph.

Flash Flood, Ashley

When
September 3, 3:30 AM CST to 6:30 AM CST
Where
Ashley County, 1.51 mi E of Fountain Hill to 4.68 mi SSE of Boydell
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$15 million
Reported by
Emergency Manager
Coordinates
33.352, -91.854

Persistent heavy rains occurred from weakening Hurricane Gustav and dumped 8 to 12 inches of rain across the county. This heavy rainfall caused many roads to flood along with several homes taking in water.

Agriculture was especially hard hit as all of the farmland was flooded. In some cases, entire crops were lost or were substantially damaged where yields were very low.

Flash Flood, Chicot

When
September 3, 6:00 AM CST to 8:45 AM CST
Where
Chicot County, 0.73 mi N of Vaucluse to 3.89 mi E of Dermott
Cause
Heavy Rain
Property damage
$3.0 million
Crop damage
$13 million
Reported by
Emergency Manager
Coordinates
33.361, -91.199

Persistent heavy rains occurred from weakening Hurricane Gustav and dumped 8 to 12 inches of rain across the county. This heavy rainfall caused many roads to flood along with several homes taking in water.

Agriculture was especially hard hit as all of the farmland was flooded. In some cases, entire crops were lost or were substantially damaged where yields were very low.

Tornado, Chicot

When
September 3, 5:01 PM CST to 5:02 PM CST
Where
Chicot County, 1.41 mi S of Yellow Bayou to 0.68 mi SSE of Yellow Bayou
Rating
EF0
Path length
0.85 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
33.380, -91.250

Emergency Manager witnessed a brief tornado touch down just north of Lake Village.

Flash Flood, Chicot

When
September 3, 5:40 PM CST to 8:30 PM CST
Where
Chicot County, 3.89 mi WSW of Harwood to 2.14 mi SE of Sunnyside
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
33.155, -91.195

During the late afternoon on the 3rd, a heavy band of storms developed and dumped a quick 2 to 4 inches across the eastern side of Chicot County. This rainfall fell on already soaked ground some flooding still occurring in some locations. Additional flooding occurred from this rainfall and dozens of additional roads were under water.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134712, 139230, 139231, 135220, 139233.